Damage to both ears

Severe damage to both inner ears can cause mild dizziness, moderate imbalance and severe difficulty with vision.  Bilateral vestibulopathy is the technical name for this problem; bilateral indicates that the process affects both ears, and vestibulopathy is a general term referring to disease of the vestibular system.  The process can also be acute, meaning that it came on abruptly; chronic, meaning that it has been present long-term, or progressive, indicating that function is being lost in steps over time.  In the past this was called Dandy syndrome after a neurosurgeon, Walter Dandy, who noticed these symptoms after performing surgery to cut both vestibular nerves in some of his patients.  

Bilateral vestibular injury most commonly results from the use of medications that can be damaging to the ears, resulting in ototoxicity.  This can cause hearing loss and ringing in the ears in addition to balance problems.  Because this develops slowly,  there may not be any dizziness at first, because vertigo spells are usually only brought on when there is a large difference in function between the two ears.  When both ears are gradually declining, few symptoms are noticed until vestibular function has declined to a very low level. 

If you have a loss of function in both ears you will notice poor balance, especially when trying to walk in the dark or with your eyes closed. When turning the head while walking, you may tend to stagger in the direction of head movement.  When your head is turned rapidly, the world may appear to sweep past in a blur that can cause dizziness.  The horizon can appear to bobble up and down with each step, and even chewing crunchy foods can cause the visual environment to appear to jiggle.  This symptom is called oscillopsia, or video camera vision.

The medications most likely to cause this syndrome are the aminoglycoside antibiotics, particularly gentamicin.  Most of the time these medications are given intravenously for serious bacterial infections.  The longer an ototoxic medication is given, and the higher the dose that is used, the more likely that symptoms will develop.  It is especially likely in people with impaired kidney function.  Patients with these infections are often bedridden, and so do not discover their imbalance until the hospitalization is ending and the vestibular injury has become severe.  Once the medication is stopped, over a period of days balance function continues to decline, followed in some by gradual improvement over several weeks.  However, most people do not have a return to normal balance function. You should contact your physician immediately if you have hearing loss or become off balance or dizzy when on IV medications.

Bilateral vestibulopathy can also result from meningitis, if infection spreads from the meninges—the lining of the brain–to the ears. It can also result from skull fractures that involve both sides of the head and affect the bones around the ears.  Progressive losses can occur with autoimmune diseases,  and diseases affecting the nerves to both ears such as certain rare tumors and multiple sclerosis.  It can also occur on a hereditary basis, from malformations present at birth,  and in patients with damaging forms of migraine.  When no cause can be found for a progressive loss, it may be called bilateral Meniere’s disease

Treatment should include an attempt to prevent further damage by immediately stopping any ototoxic drugs and treating any underlying infections, diseases or inflammatory processes.  Several months after bilateral loss has occurred, any remaining  damage is usually permanent, but the severity of symptoms can often be lessened.  With physical therapy using vestibular rehabilitation techniques, it is possible to learn how to move and balance to minimize the symptoms. This video has a useful exercise that can help to reduce the symptoms of visual blurring.

Published by Vertigone

I translate the medical world of dizziness for non-medical people

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: